Kansas, 2024

High Wind in Kansas, May 7, 2024

May 7, 2024 · NWS DDC · 1 event in 1 county or zone

Wind gust 05/07.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Wind gust 05/07.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 7:09 PM CST, 13 minutes earlier. Its key messages:

  • Southwest Kansas will be dry through the rest of this week, with temperatures near May normals.
  • Rain chances may return early next week.
Area forecast discussion, May 7, 7:09 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
809 PM CDT Tue May 7 2024

.KEY MESSAGES...

- Southwest Kansas will be dry through the rest of this week,
  with temperatures near May normals.

- Rain chances may return early next week.

&&

.UPDATE...
Issued at 809 PM CDT Tue May 7 2024

Surface observations at 8 pm showed very dry air over SW KS,
with dewpoints commonly in the teens and 20s. Wind directions
were highly variable, with a dry cold front front making quick
progress southward through the western zones. Lift from a
passing shortwave, the origin of the cold front, was producing
midlevel clouds and widespread virga across northern zones this
evening, but a dry boundary layer was evaporating any raindrops
long before they reach the ground. Winds will trend northerly
and modestly gusty over the next several hours behind the cold
front passage. Syracuse is reporting a north wind gusting near
40 mph at 7 pm MDT. With the cooler north winds, relative
humidity will climb above red flag criteria over the next hour,
and allowed the red flag warning to expire as scheduled.

18z GFS shows a net cooling of 6-8C at 850 mb on Wednesday,
which will trim afternoon temperatures closer to normal, in the
70s. Northwest winds will be noticeably elevated Wednesday,
gusting near 30 mph, but NWly downslope compression in very dry
air will allow temperatures to warm into the 70s easily. Few if
any clouds are expected Wednesday in a subsident dry regime.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 235 PM CDT Tue May 7 2024

A weak disturbance moving around the upper level low over the
Northern Plains will help push a cold front through the area this
evening. This feature will create enough lift for mid level clouds
to envelop the northern half to two thirds of the CWA this evening
into the early overnight hours.  There may be a few light showers
that make it to the ground along the I-70 corridor but have only
left ghost pops for this region at this time. These clouds should
dissipate or move out of the area after might leaving mostly clear
skies across western Kansas through tomorrow. Winds behind this
frontal boundary will shift to the north to northwest this
evening and continue through tomorrow night. As for
temperatures, lows tonight look to range from around 40 degrees
across west central Kansas to low 50s across south central
Kansas. Highs tomorrow will be slightly cooler than what we saw
today and range from around 70 degrees across west central
Kansas to around 80 degrees across south central Kansas. Lows
tomorrow night will dip into the 40s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 235 PM CDT Tue May 7 2024

Dry conditions continue through the remainder of the work week
as high pressure builds over the Plains. This will lead to
mostly clear to partly cloudy skies and light northerly winds.
An upper level low will spin above the four corners region
during this time frame then trek closer to the area this weekend
into the first part of next week. As this low gets closer, weak
disturbances may swing into the area bringing a chance of
precipitation to western Kansas. Otherwise expect an increase
in cloudiness. Temperatures throughout the long term will
generally be in the 70s Thursday and Friday with upper 70s to
low 80s Saturday. 80s return as highs Sunday into the first part
of next week. Lows will start out in the 40s with some 50s
across the eastern half of the CWA this weekend into the first
part of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 452 PM CDT Tue May 7 2024

VFR will continue through this TAF cycle, with limited amounts
of cirrus. A dry cold front will pass through the airports
00-06z Wed, accompanied by a north wind shift with gusts to
near 25 kts. Winds will diminish to light NWly after 06z Wed.
After 15z Wed, NW winds will increase, gusting to near 25 kts.

&&

.FIRE WEATHER...
Issued at 247 AM CDT Tue May 7 2024

Very dry conditions both This afternoon and Wednesday
afternoon. The difference is Today will be quite windy,
resulting in the conditions exceeding the red flag criteria
across the western half of the forecast area (roughly everywhere
west of a line from Wakeeney to Dodge and Ashland, all three
included. The expected much weaker winds on Wednesday afternoon
precludes the need for another warning, however, the conditions
are in the elevated category, meaning open fires can still
quickly escape and area very difficult to control.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Turner
SHORT TERM...99/Hovorka_42
LONG TERM...99/Hovorka_42
AVIATION...Turner
FIRE WEATHER...99/Hovorka_42
Hazardous weather outlook, May 7, 12:54 AM CST, 18 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
154 AM CDT Tue May 7 2024

KSZ030-031-043>046-061>066-074>081-084>090-080700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
154 AM CDT Tue May 7 2024 /1254 AM MDT Tue May 7 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A Red Flag warning is in effect for areas west of Highway 283.
Please see the Fire Weather Message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Elevated fire weather conditions will be in place west of Highway
283 Wednesday afternoon as relative humidity drops to the 10 to
20 percent range. Open Fires can quickly escape and are very
difficult to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed Today or Tonight.

99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Barber

When
May 7, 7:22 PM CST
Where
Barber forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191695.